Alert archive / West Virginia / Freeze Warnings in 2021
Freeze Warning 7, NWS Baltimore/Washington
NWS Baltimore/Washington issued this freeze warning at May 13, 2021, 6:50 PM EDT for Pendleton County, West Virginia; Highland County, Virginia. It took effect at May 14, 2021, 2:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 13, 2021, 6:50 PM EDT (22:50 UTC)
- In effect from
- May 14, 2021, 2:00 AM EDT
- Expired
- May 14, 2021, 9:00 AM EDT
- In force
- 7 hr
- Issued by
- NWS Baltimore/Washington
Counties Highland County, VA, Pendleton County, WV
The radar
The Sterling radar (KLWX), 178 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1574 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- -36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
544 WWUS71 KLWX 132250 NPWLWX URGENT - WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 650 PM EDT Thu May 13 2021 VAZ503-WVZ505-140700- /O.NEW.KLWX.FZ.W.0007.210514T0600Z-210514T1300Z/ Western Highland-Western Pendleton- Including the cities of Hightown and Riverton 650 PM EDT Thu May 13 2021 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...In Virginia, Western Highland County. In West Virginia, Western Pendleton County. * WHEN...From 2 AM to 9 AM EDT Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ VAZ504-WVZ506-140700- /O.NEW.KLWX.FR.Y.0005.210514T0600Z-210514T1300Z/ Eastern Highland-Eastern Pendleton- Including the cities of Monterey, Brandywine, Franklin, Oak Flat, Ruddle, and Sugar Grove 650 PM EDT Thu May 13 2021 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...In Virginia, Eastern Highland County. In West Virginia, Eastern Pendleton County. * WHEN...From 2 AM to 9 AM EDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ DHOF
2 follow-up statements
535 WWUS71 KLWX 140618 NPWLWX URGENT - WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 218 AM EDT Fri May 14 2021 VAZ503-WVZ505-141300- /O.CON.KLWX.FZ.W.0007.000000T0000Z-210514T1300Z/ Western Highland-Western Pendleton- Including the cities of Hightown and Riverton 218 AM EDT Fri May 14 2021 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 30. * WHERE...In Virginia, Western Highland County. In West Virginia, Western Pendleton County. * WHEN...Until 9 AM EDT this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ VAZ504-WVZ506-141300- /O.CON.KLWX.FR.Y.0005.000000T0000Z-210514T1300Z/ Eastern Highland-Eastern Pendleton- Including the cities of Monterey, Brandywine, Franklin, Oak Flat, Ruddle, and Sugar Grove 218 AM EDT Fri May 14 2021 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...In Virginia, Eastern Highland County. In West Virginia, Eastern Pendleton County. * WHEN...Until 9 AM EDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
691 WWUS71 KLWX 141236 NPWLWX URGENT - WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 836 AM EDT Fri May 14 2021 VAZ503-WVZ505-141345- /O.EXP.KLWX.FZ.W.0007.000000T0000Z-210514T1300Z/ Western Highland-Western Pendleton- Including the cities of Hightown and Riverton 836 AM EDT Fri May 14 2021 ...FREEZE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING... Temperatures continue to rise above freezing. $$ VAZ504-WVZ506-141345- /O.EXP.KLWX.FR.Y.0005.000000T0000Z-210514T1300Z/ Eastern Highland-Eastern Pendleton- Including the cities of Monterey, Brandywine, Franklin, Oak Flat, Ruddle, and Sugar Grove 836 AM EDT Fri May 14 2021 ...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING... Temperatures continue to rise above freezing. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this freeze warning went out at May 13, 2:46 PM EDT, 4 hours 4 minutes earlier.
Area forecast discussion, May 13, 2:46 PM EDT, 4 hours 4 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 246 PM EDT Thu May 13 2021 .SYNOPSIS... High pressure will gradually drift eastward from the Midwest today and Friday before reaching the east coast by Saturday. Mostly dry conditions and near seasonable temperatures are expected to continue during this time. A warm front may lift northward towards the area early next week and stall nearby. && .NEAR TERM /THROUGH TONIGHT/... An expansive area of high pressure, centered over the Great Lakes, extending across much of the eastern half of the CONUS continues. Aloft, a quasi-split flow continues as a string of shortwave energy slides across our south and east, resulting in some mid-level CU developing across the area that is expected to diminish late tonight. Some showers have developed across southwestern PA. However with a rather large dew point depression, expect conditions to remain dry during this time. Temperatures will remain just slightly below normal for this time of year; in the mid- upper 60s to low 70s for most with 50s in the mountains. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... A second piece of shortwave energy will slide across our south Friday as subsidence upstream continues to produce a large surface high across the Midwest. With the upper level jet positioned in a NW to SE orientation across the CWA, yields the potential for multiple waves of shortwave energy to cross the region through Saturday. However, with the aforementioned high to our west slowly traversing eastward during this time, should result in mostly dry conditions continuing throughout much of the weekend. However, cannot fully rule out a spot shower and/or thunderstorm during this time. CAPE values are rather low; ranging between 200-500 J/Kg with unimpressive mid-level lapse rates, forcing, and rather low dew points in conjunction with a lack of significant forcing. Therefore, think the potential for any convective activity is low at this point in time, but non- zero nonetheless. Best potential for any shower activity looks to be mainly during the afternoon hours and along and west of the Blue Ridge. Temperatures Friday will be a smidge higher than today, with highs Saturday reaching the low to mid 70s across the metros and upper 50s to low 60s over the mountains. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... High pressure will relax and slide to the east Sunday. This will allow for a mid-level disturbance from the west and a jet streak aloft to bring a chance of showers and perhaps a thunderstorm or two to the region Sunday afternoon and evening. Highs will be in the 70s. The chance for showers lingers Sunday night and Monday as a weak surface boundary develops and meanders across our southern zones or just to our south. The chance for any thunderstorms seems more probable Monday afternoon with additional daytime heating and the surface boundary nearby. Highs Monday should be in the 70s as well. By Tuesday and Wednesday, the front will have dropped south into the Carolinas as an area of high pressure drops in from the north. Cooler and drier air should accompany the high Tuesday. As the high moves overhead Wednesday before pushing east, a return flow should develop and allow our temperatures on Wednesday to become more average or above average. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... VFR conditions expected to continue across the terminals through the end of the weekend as high pressure maintains control. Although conditions are expected to remain dry during this time, cannot fully rule out the slight chance for an isolated shower and/or thunderstorm Friday and Saturday mainly west of I-95. High pressure will weaken and move east to allow for a chance of showers or perhaps a thunderstorm Sunday. VFR conditions. Any heavy showers could briefly reduce conditions to MVFR. Winds generally south 5 to 10 knots. Slight chance for showers Sunday night. Winds light and variable. A chance for showers and a thunderstorm or two Monday. VFR could become MVFR in heavier showers. Winds southeast 5 to 10 knots Monday. && .MARINE... Mostly quiet weather is expected to continue over the waters through the weekend as high pressure slowly moves overhead, before shifting offshore by Sunday. Northerly winds are expected to continue before becoming more southerly on Sunday. Winds should remain below SCA criteria during this time, however cannot fully rule some isolated gusts up to 18 kts. High pressure to our east to allow for a chance for showers and perhaps a rumble of thunder Sunday. Slight chance to a chance for showers and thunderstorms Sunday night and Monday. However, no marine hazards expected at this time Sunday through Monday. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...MSS NEAR TERM...MSS SHORT TERM...MSS LONG TERM...KLW AVIATION...MSS/KLW MARINE...MSS/KLW
Hazardous weather outlook, May 13, 8:38 AM EDT, 10 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 838 AM EDT Thu May 13 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-141245- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 838 AM EDT Thu May 13 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-141245- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 838 AM EDT Thu May 13 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-141245- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 838 AM EDT Thu May 13 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 6:50 PM EDT | Frost Advisory | LWX | Pendleton | 14 hr |
Nearby
Freeze Warnings in West Virginia, 2021Freeze Warnings in Virginia, 2021Every freeze warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.